Vermont, 2011Winter Storm and Winter Weather in Vermont, November 22 to 23, 2011
November 22 to 23, 2011 · NWS BTV · 16 events in 16 counties and zones
A storm system in the Mid-Mississippi Valley on November 22nd tracked just south of the New England shoreline on November 23rd. Snow began across Vermont before midnight on the 23rd and reached its maximum intensity prior and during the morning commute, then dissipated by midday.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system in the Mid-Mississippi Valley on November 22nd tracked just south of the New England shoreline on November 23rd.
Snow began across Vermont before midnight on the 23rd and reached its maximum intensity prior and during the morning commute, then dissipated by midday. Snow mixed with freezing rain and rain at times, accounting for a heavy, wet accumulation. Snowfall accumulations in Vermont ranged from several inches in the Champlain Valley to 6 to 12 inches across central and eastern Vermont.
This snowfall accounted for numerous vehicle accidents during the morning commute as well as isolated to scattered power outages due to wet, heavy snow bending or breaking tree limbs onto power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 22, 7:01 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Nov 22, 7:01 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
701 PM EST TUE NOV 22 2011
.SYNOPSIS...
SURFACE HIGH PRESSURE SLIDES EAST OF NEW ENGLAND THIS EVENING.
STRENGTHENING LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK EASTWARD
REACHING EASTERN PENNSYLVANIA BY WEDNESDAY MORNING...AND THEN
ALONG THE SOUTH COAST OF NEW ENGLAND BEFORE EXITING EAST OF CAPE
COD WEDNESDAY AFTERNOON. CLOUDS WILL GRADUALLY THICKEN AND LOWER
ACROSS THE NORTH COUNTRY THIS EVENING WITH SNOW DEVELOPING AROUND
MIDNIGHT. SNOW WILL MIX WITH SLEET AND FREEZING RAIN AT TIMES
EARLY WEDNESDAY MORNING...AND PRODUCE HAZARDOUS TRAVEL CONDITIONS
WITH SNOW COVERED ROADWAYS. IMPROVING CONDITIONS ARE EXPECTED LATER
WEDNESDAY AND FOR THANKSGIVING AS HIGH PRESSURE BUILDS INTO THE
REGION FROM THE WEST. TEMPERATURES MODERATE WITH CONTINUED DRY
WEATHER THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 701 PM EST TUESDAY...OVERALL FORECAST IN REAL GOOD SHAPE AND
NO CHANGES NEEDED AT THIS TIME. EVERYTHING ON TRACK FOR WIDESPREAD
PRECIPITATION TO MOVE IN LATER TONIGHT WITH ACCUMULATING SNOWS.
SEE PREVIOUS DISCUSSION BELOW FOR ALL THE DETAILS.
PREVIOUS DISCUSSION...
A MODERATE "QUICK-HITTING" MIXED WINTRY PRECIPITATION EVENT
REMAINS IN THE FORECAST FOR LATE TONIGHT THROUGH MID TO LATE
MORNING WEDNESDAY...RESULTING IN HAZARDOUS TRAVEL CONDITIONS
ESPECIALLY WEDNESDAY MORNING. HAVE UPGRADED ESSEX COUNTY NY AND
PORTIONS OF CENTRAL/ERN VT TO A WINTER STORM WARNING BASED ON
EXPECTED ACCUMULATIONS OF 4-8".
MID-HIGH CLOUDS ALREADY IN PLACE WELL IN ADVANCE OF LOW PRESSURE AREA
OVER THE LOWER OHIO RIVER VALLEY AS OF MID-AFTERNOON. STRONG BAND
OF 850-700MB WAA LIFTS NEWD FROM SRN NY/PA...ALLOWING FOR STRONG
UVV AND DEVELOPING SNOW BY 02-04Z ALONG SRN CWA BORDER...AND
ACROSS THE CHAMPLAIN VALLEY AROUND MIDNIGHT. SNOW WILL RAPIDLY
INTENSIFY GIVEN STRONG FORCING...AND ANTICIPATE SNOWFALL RATES
EXCEEDING 1"/HR AT TIMES DURING THE PRE-DAWN HOURS INTO THE
MORNING COMMUTE TIME FRAME ON WEDNESDAY. SOME MODEL DIFFERENCES
EXIST ON POTENTIAL FOR MIXED PRECIPITATION. NAM IS COLDEST...BUT
TYPICALLY EXHIBITS A COLD BIAS. GFS AND LOCAL WRF MODELS SHOWS
BETTER POTENTIAL FOR MIXING...INCLUDING SLEET AND BRIEF PERIODS OF
FREEZING RAIN. THIS THREAT IS GREATEST IN THE ST. LAWRENCE VALLEY
AND S-CENTRAL VT AND TO SOME DEGREE IN THE CHAMPLAIN VALLEY...WITH
COLDER VERTICAL TEMPERATURE PROFILES TO THE EAST OF THE GREEN
MTNS.
ALSO NOTED DISCREPANCIES IN QPF AMTS. GENERALLY TOOK LOWER GFS QPF
AND USED 12:1 SNOW-TO-LIQUID RATIO FOR THOSE HOURS WITH ALL SNOW.
MIXED PRECIPITATION DOES CUT DOWN AMTS SOMEWHAT FOR FAR SRN/WRN
SECTIONS OF THE FORECAST AREA. THUS...BEST FORECAST SHOWS AXIS OF
4-8" INCHES FROM ERN ADIRONDACKS INTO CENTRAL/E-CENTRAL VT...WITH
LOWER AMTS IN THE CHAMPLAIN VALLEY AND FAR NRN/WRN FORECAST AREA.
COULD BE SOME SLIGHT SHIFTING OF THESE AMTS...BUT WITH OPEN 500MB
WAVE...POTENTIAL STORM DURATION APPEARS LIMITED. ALL MODELS AGREE
ON ROUGHLY 8-10 HR PERIOD OF ACCUMULATING SNOW...SO IT WILL BE
DIFFICULT TO GREATLY EXCEED FORECAST AMTS. QUICK WARM ADVECTION
EVENTS LIKE THIS ARE OFTEN GOOD FOR ABOUT 6" OF SNOW...BUT DURATION
BECOMES A FACTOR IN LIMITING ANY EXTREME AMTS. IN TERMS OF
P-TYPE...EVEN AN INCREASE IN MIXED PCPN WOULD CAUSE TRAVEL
PROBLEMS IN THE FORM OF INCREASED SLEET/ZR. ICE ACCUMULATION RIGHT
NOW APPEARS TO BE LESS THAN A TENTH OF AN INCH FOR ALL AREAS.
THUS...FROZEN QPF AMTS AND THE HIGH IMPACT HOLIDAY TRAVEL DAY WERE
PRIMARY DRIVERS OF UPGRADE TO WINTER STORM WARNING ACROSS PORTIONS
OF CWA. THOSE WHO CAN AVOID TRAVEL BETWEEN MIDNIGHT TONIGHT THRU
THE MORNING COMMUTE TIME FRAME WEDNESDAY ARE ENCOURAGED TO DO SO.
LOWS TONIGHT MAINLY IN THE 20S. WITH PARTIAL CLEARING WED
AFTN...SHOULD SEE TEMPS WARM INTO THE MID-UPR 30S FOR AFTERNOON
HIGHS. WINDS COULD BRIEFLY BE GUSTY ALONG THE WRN SLOPES OF THE
GREEN MTNS EARLY WEDNESDAY...BUT OTHERWISE LIGHT AND VARIABLE
BECOMING NORTH AROUND 10 MPH AS LOW PUSHES SOUTH AND EAST OF OUR
REGION DURING THE DAY ON WEDNESDAY.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 315 PM EST TUESDAY...RIDGE OF HIGH PRESSURE BUILDS IN
WEDNESDAY NIGHT AND REMAINS IN PLACE BRINGING A PLEASANT
THANKSGIVING DAY. NO PRECIPITATION EXPECTED THRU THE PERIOD.
STAYED CLOSE TO CONSENSUS MOS TEMPS AND WINDS. LOWS WEDNESDAY
NIGHT WILL GENERALLY BE IN THE 20S WITH HIGHS IN THE UPR 30S-LOW
40S FOR THANKSGIVING DAY...AND A FEW MID 40S WITH S-SW RETURN FLOW
DEVELOPING ACROSS THE ST. LAWRENCE VALLEY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 453 AM EST TUESDAY...GENERAL SURFACE HIGH PRESSURE WILL BE OVER
THE EASTERN CONUS FROM FRIDAY THROUGH SATURDAY NIGHT. THE WEATHER
WILL BE DRY AND MILD THROUGH THE WEEKEND. GFS AND ECMWF HAVE COME
INTO BETTER AGREEMENT FOR THE SUNDAY THROUGH TUESDAY TIME PERIOD.
BOTH MODELS SHOW A LOW PRESSURE SYSTEM APPROACHING FROM THE GREAT
LAKES REGION ON SUNDAY...THE LOW THEN CUTS OFF OVER THE TENNESSEE
RIVER VALLEY AREA ON MONDAY. THIS LOW WILL THEN SLOWLY LIFT
NORTHEAST AND ACROSS NEW ENGLAND ON TUESDAY AND TUESDAY NIGHT.
ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE ENTIRE EXTENDED
PORTION OF THE FORECAST.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...EXPECT VFR CONDITIONS THROUGH 05Z BEFORE
DEGRADING QUICKLY THEREAFTER INTO WIDESPREAD IFR/LIFR
CEILINGS/VISIBILITIES AS SNOW SPREADS ACROSS THE REGION. EXPECT
THAT STEADIER/HEAVIER PRECIP WILL OCCUR THROUGH THE 07-14Z
TIME FRAME. A CHANGEOVER FROM SNOW TO SLEET AT MSS AND RUT IS
EXPECTED DURING THE OVERNIGHT BUT WILL END UP CHANGING BACK TO
SNOW DURING THE EARLY MORNING AS SURFACE LOW MOVES EASTWARD.
CONDITIONS GRADUALLY IMPROVE FROM LIFR/IFR TO VFR FROM WEST TO
EAST DURING THE AFTERNOON TOMORROW WITH WINDS BECOMING NORTHWEST
LESS THAN 10 KTS THROUGH 00Z THURSDAY.
OUTLOOK 00Z THURSDAY THROUGH SUNDAY...
00Z THRU 12Z THU...CONDITIONS TREND TOWARD VFR.
AFTER 12Z THU...VFR CONDITIONS EXPECTED AS A RIDGE OF HIGH
PRESSURE BUILDS OVER THE REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM EST
WEDNESDAY FOR VTZ001>006-009-011-016-017.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 2 PM EST
WEDNESDAY FOR VTZ007-008-010-012-018-019.
NY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 2 PM EST
WEDNESDAY FOR NYZ026>031-087.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 2 PM EST
WEDNESDAY FOR NYZ034-035.
&&
SYNOPSIS...BANACOS
NEAR TERM...EVENSON
SHORT TERM...BANACOS
LONG TERM...WGH
AVIATION...NEILES/LOCONTOHazardous weather outlook, Nov 22, 1:54 PM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EST TUE NOV 22 2011
NYZ034-035-VTZ007-008-010-012-018-019-231900-
WESTERN ESSEX-EASTERN ESSEX-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
EASTERN ADDISON-EASTERN RUTLAND-
154 PM EST TUE NOV 22 2011
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026>031-087-VTZ001>006-009-011-016-017-231900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-
154 PM EST TUE NOV 22 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Eastern Rutland
- When
- November 22, 10:00 PM EST to November 23, 11:00 AM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Five to ten inches of a heavy, wet snow mixed with rain and sleet at times fell across the foothills of Rutland county.
Winter Storm, Windsor
- When
- November 22, 10:00 PM EST to November 23, 11:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
Six to twelve inches of a heavy, wet snow mixed with rain and sleet at times fell across Windsor county. Some specific snowfall reports include; 8 inches in Cavendish and Bethel, 10 inches in Rochester and 12 inches in Ludlow.
Winter Weather, Western Rutland
- When
- November 22, 10:00 PM EST to November 23, 10:00 AM EST
- Where
- Western Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A heavy wet snowfall of 1 to 4 inches fell across the region.
Winter Storm, Western Addison
- When
- November 22, 11:00 PM EST to November 23, 12:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Four to eight inches of a heavy, wet snow mixed with rain and sleet at times fell across Addison county. Some specific snowfall reports include; 6 inches in Addison with 8 inches in Orwell and Vergennes.
Winter Weather, Eastern Addison
- When
- November 22, 11:00 PM EST to November 23, 12:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A heavy wet snowfall of 3 to 6 inches fell across the region.
Winter Weather, Eastern Chittenden
- When
- November 22, 11:00 PM EST to November 23, 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A heavy wet snowfall of 2 to 4 inches fell across the region.
Winter Weather, Western Chittenden
- When
- November 22, 11:00 PM EST to November 23, 12:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A heavy wet snowfall of 3 to 5 inches fell across the region.
Winter Storm, Caledonia
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Four to eight inches of a heavy, wet snow mixed with rain and sleet at times fell across Caledonia county. Some specific snowfall reports include; 7 inches in Hardwick and Sutton, 10 inches in Sheffield and Danville.
Winter Storm, Lamoille
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Five to ten inches of a heavy, wet snow mixed with rain and sleet at times fell across Lamoille county. Some specific snowfall reports include; 10 inches in Morrisville and Eden, 8 inches in Hyde Park, Moscow and Jeffersonville.
Winter Storm, Orange
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Five to ten inches of a heavy, wet snow mixed with rain and sleet at times fell across Orange county. Some specific snowfall reports include; 7 inches in Strafford, 9 inches in Topsham and Chelsea with 10 inches in Corinth.
Winter Storm, Washington
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Five to twelve inches of a heavy, wet snow mixed with rain and sleet at times fell across Washington county. Some specific snowfall reports include; 7 inches in Berlin, 9 inches in Moretown, Waterbury Center and Middlesex with 11 inches in Warren and 12 inches in Waitsfield.
Winter Weather, Eastern Franklin
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A heavy wet snowfall of 3 to 5 inches fell across the region.
Winter Weather, Grand Isle
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A heavy wet snowfall of 2 to 4 inches fell across the region.
Winter Weather, Orleans
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A heavy wet snowfall of 3 to 6 inches fell across the region.
Winter Weather, Western Franklin
- When
- November 23, 12:00 AM EST to 12:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A heavy wet snowfall of 3 to 5 inches fell across the region.
Winter Weather, Essex
- When
- November 23, 1:00 AM EST to 1:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A heavy wet snowfall of 3 to 5 inches fell across the region.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, November 22, 2011$755,000 · 75 kt wind · 11 events
- Flooding in West Virginia, November 22 to 23, 2011$400,000 · 12 events
- Flooding in West Virginia, November 22 to 23, 2011$210,000 · 7 events
- Flooding in Ohio, November 22, 2011$95,000 · 3 events
- Flood in Pennsylvania, November 22 to 23, 2011$100,000 · 1 event
- Winter Storm and Winter Weather in New York, November 22 to 23, 2011$60,000 · 7 events
- Damaging Wind in Georgia, November 22, 2011$50,000 · 52 kt wind · 1 event
- Flooding in Ohio, November 22 to 23, 2011$30,000 · 2 events
- Winter Storm in New York, November 22 to 23, 2011$20,000 · 2 events
- Winter Weather in New York, November 22 to 23, 201116 events
- High Wind in Wyoming, November 22, 201150 kt wind · 8 events
- Flooding in Pennsylvania, November 22 to 23, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348776, 348780, 349691, 348775, 349680, 349681, 349682, 348773, 348777, 348778, 348779, 349684, 349686, 349687, 349690, 349685.